Organophosphate poisoning (OPP) was an important reason for admission of patients to the respiratory intensive care unit (ICU) at Tygerberg Hospital, Parow-vallei, CP, during the period 1979 - 1985; a marked increase in the number of cases was evident over the last 2 years. We retrospectively reviewed the medical records of 61 patients with OPP admitted to the ICU over this 7-year period. Diagnosis was based on the history, clinical manifestations of OPP, and low pseudocholinesterase levels. Suicidal ingestion was the predominant cause of OPP. Of the 61 patients, 46 (75%) were under 40 years of age. In more than 50% of cases the clinical presentation was characterised by classic signs of OPP such as increased secretions, fasciculations and small pupils. In 61% the level of consciousness was disturbed. We retrospectively classified and graded patients on a scale of 0 - 3 on the basis of the intial clinical findings, blood gas values and chest radiographs, in an attempt to facilitate identification of high-risk cases. Patients with grade 3 intoxication (attempted suicide, stupor, partial arterial oxygen pressure (PaO2) <10 kPa and an abnormal chest radiograph - two or more factors present) were more likely to require ventilatory support and stayed in the ICU longer than patients with grades 0 - 2 intoxication (P<0,05). Patients who presented with pulmonary abnormalities (admission chest radiograph abnormal or PaO2<10 kPa) also required ventilatory support more frequently than did patients whose chest radiographs and blood gas values were normal on admission. The mortality rate was 16% and most deaths were due to respiratory complications. No correlation could be demonstrated between serum pseudocholinesterase levels and the clinical degree of intoxication. We conclude that patients should be graded on admission to identify those at risk (grade 3), who require ICU care. Patients with early signs of respiratory involvement (paO2<10 kPa or an abnormal chest radiograph) should also be admitted to an ICU. Atropine should be given early and in adequate doses to minimise nasopharyngeal and bronchial secretions. Preventive measures should focus on better public education, emphasising adequate safe-keeping and careful use of organophosphates.
|Number of pages||5|
|Journal||South African Medical Journal|
|Publication status||Published - 1 Dec 1987|